Alert archive / Colorado / Flash Flood Warnings in 2020

Flash Flood Warning 4, NWS Denver/Boulder, CO

July 20, 2020Larimer County, Weld County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Jul 20, 2020, 4:18 PM MDT for Larimer County, Weld County, Colorado. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2020, 4:18 PM MDT (22:18 UTC)
Expired
Jul 20, 2020, 7:30 PM MDT
In force
3 hr
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Flood severity
None

Counties Larimer County, CO, Weld County, CO

The radar

The Cheyenne radar (KCYS), 32 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 4:47 PM MDTFLASH FLOOD6 Sw Carr, COSPOTTER REPORTED SUBSTANTIAL LOCALIZED FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.3 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-356 J/kg
Mixed-layer LCL
3129 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

755 
WGUS55 KBOU 202218
FFWBOU
COC069-123-210130-
/O.NEW.KBOU.FF.W.0004.200720T2218Z-200721T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
418 PM MDT Mon Jul 20 2020

The National Weather Service in Denver has issued a

* Flash Flood Warning for...
  Northeastern Larimer County in north central Colorado...
  Northwestern Weld County in northeastern Colorado...

* Until 730 PM MDT.

* At 418 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Carr, Natural Fort and Rockport.

Additional rainfall amounts up to 3 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, country roads, farmland, and other low lying 
spots.

&&

LAT...LON 4098 10503 4098 10479 4081 10480 4081 10494
      4080 10503 4088 10509

FLASH FLOOD...RADAR INDICATED

$$

RPK
3 follow-up statements
813 
WGUS75 KBOU 202256
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
456 PM MDT Mon Jul 20 2020

COC069-123-210130-
/O.CON.KBOU.FF.W.0004.000000T0000Z-200721T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Larimer CO-Weld CO-
456 PM MDT Mon Jul 20 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM MDT THIS 
EVENING FOR NORTHEASTERN LARIMER AND NORTHWESTERN WELD COUNTIES...

At 456 PM MDT, Trained weather spotters reported thunderstorms 
producing heavy rain and flash flooding across the warned area. 
Between 3 and 4 inches of rain have fallen. Flash flooding is 
ongoing.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Trained spotters.

IMPACT...Flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other
         drainage and low lying areas.

Some locations that will experience flash flooding include...
  Carr, Natural Fort and Rockport.

This includes the following streams and drainages...
  Little Owl Creek, Boxelder Creek, Lone Tree Creek, Rawhide Creek, 
  Coal Creek, Spring Creek and Spottlewood Creek.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, country roads, farmland, and other low lying 
spots.

&&

LAT...LON 4098 10503 4098 10479 4081 10480 4081 10494
      4080 10503 4088 10509

FLASH FLOOD...OBSERVED

$$

RPK
937 
WGUS75 KBOU 210032
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
632 PM MDT Mon Jul 20 2020

COC069-123-210130-
/O.CON.KBOU.FF.W.0004.000000T0000Z-200721T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Larimer CO-Weld CO-
632 PM MDT Mon Jul 20 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM MDT THIS 
EVENING FOR NORTHEASTERN LARIMER AND NORTHWESTERN WELD COUNTIES...

At 632 PM MDT, Weather spotters reported flooding across the warned 
area. Between 3 and 4 inches of rain fell earlier. Flash flooding 
will continue.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Trained spotters.

IMPACT...Flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other
         drainage and low lying areas.

Some locations that will experience flash flooding include...
  Carr, Natural Fort and Rockport.

This includes the following streams and drainages...
  Little Owl Creek, Boxelder Creek, Lone Tree Creek, Rawhide Creek, 
  Coal Creek, Spring Creek and Spottlewood Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, country roads, farmland, and other low lying 
spots.

&&

LAT...LON 4098 10503 4098 10479 4081 10480 4081 10494
      4080 10503 4088 10509

FLASH FLOOD...OBSERVED

$$

RPK
565 
WGUS75 KBOU 210127
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
727 PM MDT Mon Jul 20 2020

COC069-123-210137-
/O.EXP.KBOU.FF.W.0004.000000T0000Z-200721T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Larimer CO-Weld CO-
727 PM MDT Mon Jul 20 2020

...FLASH FLOOD WARNING WILL EXPIRE AT 730 PM MDT THIS EVENING FOR 
NORTHEASTERN LARIMER AND NORTHWESTERN WELD COUNTIES...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 4098 10503 4098 10479 4081 10480 4081 10494
      4080 10503 4088 10509

$$

RPK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 3:07 PM MDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jul 20, 3:07 PM MDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
307 PM MDT Mon Jul 20 2020

.SHORT TERM...(This evening through Tuesday)
Issued at 300 PM MDT Mon Jul 20 2020

A circle of convective initiation is occurring over our area of
responsibility, as the center remains capped under a stable layer
around 730 mb. Northwesterly flow aloft has increased slightly
from a shortwave trough moving over the Northern Great Plains. The
current storms are expected to remain as when the cap is weakened,
the CAPE values are in the 2000-3000 J/kg out east, and 800-1200
J/kg further west. Hail up to ping pong ball size with the
strongest storm and gusts up to 65 mph will be the hazards out
east, further west winds may gust up to 50 mph with small hail. CAMs
continue to show outflow from the storms out east of Lincoln
County to push back west and spark new convection. Some are a bit
more robust, especially back toward the urban corridor where drier
dewpoints are. With ACARS soundings, the cap isn't that strong,
so wouldn't discount these models. Storms should remain most
numerous over the northern, southern borders of the area where
terrain is higher or near a pseudo- dryline the rest of this
afternoon. Then storm outflow activity will likely fill it in
later into the evening. Seems as though another MCS will form
tonight and push another outflow after midnight back west into the
area. Will see stratus fill in most of the plains and into the
foothills. Some downsloping off the Palmer will likely keep it
clear there.

With the additional moisture pushed into the area Tuesday, and
shear increasing as well, the threat for severe storms will be
increasing. The morning stratus will limit some heating so
temperatures will be a few degrees cooler. Still, CAPE values of
near 4000 J/kg are forecast over the far northeastern corner. Large
hail and strong damaging outflow winds will be the main hazards,
along with brief heavy rain due to PW values near 1.5 inches out
there. Storms will initiate over the high terrain by the noon
hour, with more concentration along and south of I-70, then begin
to march east.

.LONG TERM...(Tuesday night through Monday)
Issued at 300 PM MDT Mon Jul 20 2020

Strong to severe thunderstorms are expected to become more
organized and spread east across the plains Tuesday evening as
they encounter a weakly capped and CAPE rich airmass. Main threat
will be large hail and heavy rain, as MLCAPEs are expected to
be around 2000 j/kg, and precipitable water (PW) values grow to
1.25-1.5 inch. Meanwhile, the Denver area and Front Range should
clear fairly quickly of any storms during the evening as the
airmass will be mostly worked over from the afternoon/early
evening convection.

For Wednesday, the upper level ridge is expected to amplify over
eastern Colorado. This will occur in advance of an approaching
short wave trough that moves toward the state late in the day.
This will aid convective coverage in the high country, while it
could be a late show or even a no show day for the Front Range
I-25 Corridor if the upper level support arrives too late to
provide some cooling aloft. Temperatures will be returning to
above normal readings given the upper ridging, slight drying, and
lee trough.

On Thursday, there is an opportunity for a couple severe storms
over the northeast corner of the state, but that all depends on
how fast the upper level trough kicks to the northeast. At this
point, think the GFS is a little too fast with the upper trough
and the erosion of low level moisture, so we'll keep on eye on the
northeastern plains for possible severe storms Thursday. MLCAPE
would be impressive if the moisture can hold - near 2500-3000
J/kg.

For Friday through Sunday, ensembles are pretty stable with regard
to centering the upper level high to our east over Kansas/Missouri.
This would put a good plume of monsoonal moisture over the state,
bringing higher shower and storm coverage especially over the
higher terrain. Lower elevations would see scattered afternoon and
evening storms. At this time, we don't see much low level forcing
or upslope to support much significant heavy rain threat east of
the mountains.

There is some potential for the ridge to shift slightly westward
as a stronger zonal flow develops over the northern U.S. toward
Sunday or Monday. That could bend the best plume of monsoonal
moisture, and thus shower/storm coverage, just south of our
forecast area at that time. Temperatures should remain at or just
above normal for this period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 300 PM MDT Mon Jul 20 2020

VFR expected through much of the period. Isolated thunderstorm
coverage expected this afternoon, isolated enough to not include
them in the TAF but keep the VRB winds. Main concern will continue
to be strong microburst winds associated with any high based
showers/thunderstorms that to develop. Also also see some
stratus/fog developing by 12z Tuesday morning, ceilings around
1500 ft AGL or below. At this time it looks like the best
potential will be northeast of APA, affecting DEN and BJC.
Northeast winds this afternoon will continue that way through at
least midnight tonight, altered by some outflow at times.
Northeast expected to continue Tuesday with a higher coverage of
storms.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Kriederman
LONG TERM...Barjenbruch
AVIATION...Kriederman
Hazardous weather outlook, Jul 20, 11:12 AM MDT, 5 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1112 AM MDT Mon Jul 20 2020

COZ030>051-211715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1112 AM MDT Mon Jul 20 2020

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

There will be a marginal risk of severe thunderstorms across the
northeast and east central plains of Colorado this afternoon and
evening. The best chance will be east of a line from around
Cheyenne to Hugo which is where the best low level moisture will
be located. Further west, isolated high based thunderstorms will
develop with gusty winds and more limited rainfall. Strong wind
gusts to 65 mph will be the main concern, but large hail possible
as well along and east of where the dryline sets up.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Moisture will increase on Tuesday resulting in scattered afternoon
and evening thunderstorms. Some of the storms may become severe
with large hail and locally heavy rain the primary threats.
Isolated to scattered showers and thunderstorms are expected to
develop each afternoon and evening through this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 2 pm today.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 6:05 PM MDTTornado WarningBOULogan, Sedgwick25 min
Jul 19, 6:14 PM MDTTornado WarningBOUPhillips31 min
Jul 19, 6:34 PM MDTSevere Thunderstorm WarningBOUPhillips26 min
Jul 20, 3:55 PM MDTSevere Thunderstorm WarningBOUWeld50 min
Jul 20, 4:14 PM MDTAreal Flood WarningBOULarimer, Weld3 hr
Jul 20, 4:43 PM MDTSevere Thunderstorm WarningBOULarimer, Weld32 min
Jul 20, 5:14 PM MDTSevere Thunderstorm WarningBOUWeld31 min
Jul 20, 5:15 PM MDTSevere Thunderstorm WarningBOUWeld28 min
Jul 20, 5:20 PM MDTAreal Flood AdvisoryBOUWeld115 min
Jul 20, 5:24 PM MDTSevere Thunderstorm WarningBOULincoln20 min

Nearby

Flash Flood Warnings in Colorado, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.